Episodic spontaneous hypothermia is an infrequent disorder, the pathogenic mechanisms of which have not been completely clarified, although alterations in the serotoninergic system have been suggested. We report the history of a girl with episodes of dizziness and shivering associated with a body temperature lower than 35°C since the age of 10 months. At the age of 11 years, she was admitted to a local hospital and an oral glucose tolerance test showed high total insulin levels. Hypoglycemia secondary to hyperinsulinemia was suspected, and a low-carbohydrate (simple) diet was proposed without results. Due to the recurrence of the episodes, episodic spontaneous hypothermia triggered by hyperinsulinemia was suspected, and treatment with flunarizine, a drug considered the first line in the treatment of migraine-related disorders, was started with a resulting reduction in the episodes. A new endocrinological evaluation showed decreased insulin secretion. In our patient, the success of the therapy might be due to the well-known effect of calcium antagonists in inhibiting serotonin uptake and thereby regulating serotonin levels after hyperinsulinism. This case suggests hyperinsulinemia as a potential mechanism for episodic spontaneous hypothermia, probably mediated by an interaction between insulin and the serotoninergic system. Copyright © 2009 S. Karger AG.
|Titolo:||Episodic spontaneous hypothermia potentially triggered by hyperinsulinemia|
|Data di pubblicazione:||2009|
|Appare nelle tipologie:||1.1 Articolo in rivista|